Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 112, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 13, 2023, 4:23 PM CDT for Kingsbury County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2023, 4:23 PM CDT (21:23 UTC)
- Expired
- Jul 13, 2023, 5:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:02 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:48 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 13, 2:48 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 248 PM CDT Thu Jul 13 2023 .SHORT TERM...(This Evening through Friday) Issued at 247 PM CDT Thu Jul 13 2023 An upper shortwave with a compact jet max offers synoptic support for some precipitation chances this afternoon. Winds from the surface to around 700 mb are westerly, which should allow deep mixing today. 850 mb temperatures in the 20-22 C range with plentiful WAA should allow us to warm at the surface into the upper 80s with low 90s west of the James River Valley. Winds as a rusult will be a little bit gusty, 15-20 mph. Lapse rates increasing to 7.3 to 7.5 C/km south of I-90. MLCAPE 1500-2500 J/kg and 0-6km bulk shear 35-40 kts, in a weakly capped environment may allow for some thunderstorm development late this afternoon and evening. However with the better vorticity in south central SD and the better instability east of I-29, there is low confidence on timing and location of thunderstorm development for this afternoon. Overnight, another round of convection is possible, this time focused more over southwestern MN. Some elevated instability coupled with some convergence on the nose of a westerly LLJ may be enough to trigger overnight thunderstorms over southwestern MN and northwestern IA. Lows tonight will be in the mid to low 60s. Another upper wave moves through Friday afternoon, again bringing chances for precipitation. BUFKIT soundings show a little bit of a stronger cap, that will limit mixing somewhat until later in the afternoon. Smoke also moves back into the area from the Canadian wildfires. These factors will likely limit day time heating to the mid 80s. Mid level lapse rates are lacking and better instability is to the east of I-29 while the better forcing is to the west. But, if the wave progresses eastward a little faster, we could get some convection to break the cap in the late afternoon and result in some isolated storm development. Any showers that do develop will clear out in the overnight hours and Saturday should dawn partly cloudy. .LONG TERM...(Saturday through Thursday) Issued at 247 PM CDT Thu Jul 13 2023 Saturday and Sunday: Pronounced closed upper low drifts southward through the weekend out of Canada placing our area in a broad northwest flow regime. This may keep occasional wildfire smoke impacts in the cards. Otherwise, precipitation chances look low with probably the best (yet still low) chance late Sunday as a jet streak dives into the area. Temperatures keep a gradual cooling trend given the flow trajectory with mid 70s to mid 80s for highs. Monday through Wednesday: Brief period of mid/upper level ridging slides east for late Monday into Tuesday. This may allow for some convection chances late Monday night into Tuesday on the initial push of theta-e/instability. A stronger shortwave moves along the International Border by midweek with tandem front draped southward. This again may provide additional convection chances. Prior to FROPA midweek, temperatures will likely take on a warming trend through early next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1119 AM CDT Thu Jul 13 2023 A few remaining midlevel Cu remain as of midday but quiet conditions should prevail for at least the next few hours. By late afternoon, thunderstorm chances will be reintroduced across the region although considerable uncertainty remains on placement or even overall coverage of this activity. Any storms that do form would carry some potential for severe hail and perhaps more so gusty winds given inverted-V type soundings. With low confidence on impacts to any one individual terminal from convection, will leave out of TAF for now and continue to monitor. Isolated to perhaps scattered showers and thunderstorms may linger into the first half of the overnight. Additionally, upper level wildfire smoke is expected to begin to drift southward late in the TAF period with initial impacts aloft but perhaps eventual surface impacts. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...AJP LONG TERM...Kalin AVIATION...Kalin
Hazardous weather outlook, Jul 13, 2:37 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 237 PM CDT Thu Jul 13 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-141945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 237 PM CDT Thu Jul 13 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will be possible late this afternoon and tonight. An isolated severe storm will be possible with half dollar hail and 65 mph winds the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:55 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 38 min |
| Jul 13, 4:07 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 38 min |
| Jul 13, 5:14 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 46 min |
| Jul 13, 5:40 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 50 min |
| Jul 13, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 52 min |
| Jul 13, 6:34 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 41 min |
| Jul 13, 6:06 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 41 min |
| Jul 13, 6:50 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Pipestone | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.